Medline ® Abstract for Reference 174
Dramatic increase in bilirubin after ERCP - pethidine as a possible cause of drug-induced hepatitis.
Kluender CN, Klein R, Kohler B
Z Gastroenterol. 2003;41(12):1157.
We report on a 68-year-old female patient who was admitted with abdominal pain. Elevated lipase and CRP caused us to suspect pancreatitis. Because an enlarged pancreas head was found on ultrasound, an endoscopic retrograde cholangio- and pancreaticography was performed with a pethidine-containing premedication. Thereafter, bilirubin, gamma-glutamyl transpeptidase and alkaline phosphatase increased dramatically. There was also a moderate elevation of aspartate aminotransferase and alanine aminotransferase. A second endoscopic retrograde cholangio- and pancreaticography with the same premedication was performed in order to exclude an undetected concretion. This led to a further increase of bilirubin. An association with the drugs given as premedication was therefore suspected, and in fact, a hypersensitivity reaction towards pethidine was confirmed by the lymphocyte transformation test. We thus conclude that pethidine caused an immunologically mediated hepatic injury.
Department of Internal Medicine, Fuerst-Stirum-Klinik Bruchsal, Germany. CN-Kluender@t-online.de